EllaOne® morning after pill – are there side effects?

Taking the morning after pill can feel intimidating – that small pill has a lot riding on it – and many people feel worried about the effect this medicine may have on their body. As with any medicine, it is sensible to familiarise yourself with how EllaOne® works and what the potential side effects are. After all, it’s your body and you should feel confident in the choices you make for yourself.

Like with all medicines, the morning after pill can come with potential side effects, though not everyone will experience them.

The most common side effects include:

  • Nausea

  • Abdominal (stomach) pain or discomfort

  • Vomiting

  • Painful periods

  • Pelvic pain

  • Breast tenderness

  • Headaches

  • Dizziness

  • Tiredness

  • Mood swings

  • Muscle pain

  • Back pain

Other side effects not listed above are uncommon and may also occur in some people. Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking EllaOne® or if you notice any side effects and they worry you. You may not experience any side effects at all.

If you experience symptoms of dizziness, drowsiness, blurred vision or loss of concentration, do not drive or use machines.

Because the active ingredient in EllaOne® , ulipristal acetate, works by delaying ovulation your next period may be earlier or later, and heavier or lighter, than normal. This is nothing to worry about, but if your period is more than 7 days late after taking EllaOne® you should take a pregnancy test.

What should I do if I vomit after taking EllaOne®?

If, for any reason, you vomit in the three hours after taking the morning after pill you should take another one. Talk to your GP or pharmacist, they will able to advise you.

If you vomit more than three hours after taking EllaOne®, it is not recommended that you take another emergency contraceptive pill.

Debunking the myths about EllaOne®

There are a lot of myths out there about what emergency contraception is and how it works.

The morning after pill will make you sick
#1
True
#2
This would be the correct answer
False
%
Correct
%
Incorrect

Some people worry about the effects that EllaOne® might have on their fertility. EllaOne® will not affect your future fertility. If you have unprotected sex after taking EllaOne®, it will not stop you from becoming pregnant. Therefore it is important you use condoms until your next period.

After taking EllaOne®, most women have a normal period at the expected time. But some may have their period later or earlier than normal.

Another common myth is that the morning after pill causes a sort of ‘mini abortion’. This is totally untrue. The morning after pill helps prevent pregnancy before it starts by stopping ovulation: it cannot terminate an existing pregnancy. If you have accidentally taken EllaOne® while you were pregnant there is no evidence that it will affect your pregnancy. You can ask your GP for further assessment if you find yourself in this situation.

* Click to verify